Buscar en
Enfermedades Infecciosas y Microbiología Clínica (English Edition)
Toda la web
Inicio Enfermedades Infecciosas y Microbiología Clínica (English Edition) Ertapenem-induced neurological toxicity in a patient with stage IV chronic kidne...
Journal Information
Vol. 35. Issue 9.
Pages 607-608 (November 2017)
Vol. 35. Issue 9.
Pages 607-608 (November 2017)
Scientific letter
DOI: 10.1016/j.eimce.2017.10.006
Full text access
Ertapenem-induced neurological toxicity in a patient with stage IV chronic kidney disease
Toxicidad neurológica por ertapenem en paciente con enfermedad renal crónica estadio IV
Visits
...
Tomas Almorzaa,
Corresponding author
tomas.almorza@hotmail.com

Corresponding author.
, Marina Muñoz-Hernándezb, Antonio Laluezab,c
a Departamento de Reumatología, Hospital Universitario 12 de Octubre, Madrid, Spain
b Departamento de Medicina Interna, Hospital Universitario 12 de Octubre, Madrid, Spain
c Departamento de Medicina, Universidad Complutense de Madrid, Madrid, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

Ertapenem is a broad-spectrum antibiotic of the carbapenems class widely used in infections due to multi-resistant microorganisms.1 Eighty per cent of its metabolization takes place in the kidneys, but there is still not enough information when it comes to its safety/effectiveness in situations of severe renal failure (SRF) with levels of creatinine clearance (CrCl) between 5 and 30ml/min/1.73m2,2 which is why its label does not recommend its use in patients with these characteristics and in the absence of the necessary information to be able to make dose recommendations; for this reason contemplating other therapeutic alternatives in this situation is the most reasonable approach.

This is the case of a seventy-three-year-old male with a history of Parkinson's disease and chronic renal disease (CRD) with baseline creatinine levels of 4mg/dl and CrCl levels of 12.6ml/min/l using the MDRD-4 IDMS equation. Prior to the actual hospitalization the patient was treated out-patiently with IV ertapenem 1g/24h for four days following a urinary tract infection due to Escherichia coli – producer of extended-spectrum betalactamase. After completing the therapy, the patient developed the clinical manifestations of an acute confusional state, with temporal spatial disorientation; progressive lack of recognition of family and friends; visual and auditory hallucinations; generalized myoclonies; and persistent persecutory and occupational delusions. Initially, the patient was managed systematically through the administration of neuroleptics but the visual hallucinations did not cease, and his pre-existent stiffness and tremors worsened. He did not have a fever and both the axial computed tomography (CT) scan and the electroencephalogram did not show any signs of significant structural affectation. The analysis conducted including the B12 vitamin; the luetic serology; and the thyroid profile was normal. Similarly, the possibility of uremic encephalopathy as a contributing factor was ruled out, since the renal function was stable from the very moment of symptom onset.

Given the timeline of the clinical picture seen once the ertapenem course was completed, and after reasonably ruling out other causes, the diagnosis of acute ertapenem poisoning was suggested since the transience and dose accumulated in patients with known CRD was consistent with what has previously been reported in the medical literature,1,3,4 and followed the criteria of likely adverse drug reaction after using the algorithm by Naranjo et al.5 The patient was then treated with levomepromazine for symptomatic control and hemodialysis was ruled out since ertapenem has both a large volume of distribution and a high percentage of plasmatic protein binding.6 Progressively, during the next few days the patient improved gradually until reaching ad integrum functional recovery three weeks after completing the therapy with ertapenem, and without any objective neurological effects.

Nonepileptic neurotoxicity due to ertapenem is rare as we can see in the cases described by the medical literature,1–3,7 but actually one of these cases has been reported in our own country. So far, almost all the disclosed cases have occurred in patients with stage IV CRD (some of them on hemodialysis), who were over 70 years of age, and with a prior accumulated dose of up to 4g of ertapenem. The appearance of this clinical picture may still happen even after dose titration aimed at reducing the dose administered (500mg/day) in 50 per cent of the patients.8 Typically, the neurological clinical manifestations occurred 5–7 days after the administration of the last dose and persisted for another 10–15 days with subsequent complete symptomatic resolve. From the neurological point of view, the patients showed an acute confusional state and clinical manifestations of mood changes that were regarded as psychotic outbreaks, at first, in most of the cases.1–3,9 The prior neurological condition seems to promote the development of this toxicity that is associated with ertapenem; in our case, the patient had a prior history of Parkinson's disease.10

In our patient we were able to see all the circumstances and situations described by the medical literature as well as the temporal correlation between the use of the drug and the appearance of symptomatology compatible with the aforementioned symptoms. This aspect is essential if we want to establish causality between the antibiotic and the described clinical manifestations. We should also say that the time elapsed until ad integrum recovery was achieved was longer than expected based on the cases published so far.1

Although the appearance of neuropsychiatric symptoms after the administration of ertapenem is extremely rare, it seems reasonable to be extra careful when titrating the dose and estimating the total accumulated dose in elder patients with CRD.

References
[1]
E. Kara, O.Z. Sahin, T. Ayaz, S. Yildirim, T. Sahutoglu, A. Tufekci.
Ertapenem-induced acute reversible peripheral neuropathy in chronic kidney disease: 3 case reports.
Clin Nephrol, 84 (2015), pp. 353-357
[2]
Y.F. Shea, M.Y. Mok, K.C. Cheng, F.K. Hon, L.W. Chu.
Delayed recovery from ertapenem induced encephalopathy: case-report and a possible mechanism.
Int J Clin Pharm, 35 (2013), pp. 535-537
[3]
Y. Oo, D. Packham, W. Yau, W.J. Munckhof.
Ertapenem-associated psychosis and encephalopathy.
Intern Med J, 44 (2014), pp. 817-819
[4]
K.H. Lee, Y.F. Ueng, C.W. Wu, Y.C. Chou, Y.Y. Ng, W.C. Yang.
The recommended dose of ertapenem poses a potential risk for central nervous system toxicity in haemodialysis patients – case reports and literature reviews.
J Clin Pharm Ther, 40 (2015), pp. 240-244
[5]
C.A. Naranjo, U. Busto, E.M. Sellers, P. Sandor, I. Ruiz, E.A. Roberts, et al.
A method for estimating the probability of adverse drug reactions.
Clin Pharmacol Ther, 30 (1981), pp. 239-245
[6]
G.T. Cuba, A.C. Campos Pignatari, K.S. Patekoski, L.J. Luchesi, C. Roberto, V. Kiffer.
Pharmacodynamic profiling of commonly prescribed antimicrobial drugs against Escherichia coli isolates from urinary tract.
Braz J Infect Dis, 1 (2014), pp. 512-517
[7]
R. Padilla Peinado, J. Esteban Fernández, S. Rodríguez, T.V.A. Álvarez.
Alucinaciones visuales en relación al uso de ertapenem.
Neurologia, 30 (2016), pp. 520-521
[8]
M.J. Wen, C.C. Sung, T. Chau, S.H. Lin.
Acute prolonged neurotoxicity associated with recommended doses of ertapenem in 2 patients with advanced renal failure.
Clin Nephrol, 80 (2013), pp. 474-478
[9]
J.J. Veillette, P. van Epps.
Ertapenem-induced hallucinations and delirium in an elderly patient.
Consult Pharm, 31 (2016), pp. 207-214
[10]
L. Saidel-Odes, A. Borer, K. Riesenberg, R. Smolyakov, F. Schlaeffer.
History of cerebrovascular events: a relative contraindication to ertapenem treatment.
Clin Infect Dis, 43 (2006), pp. 262-263

Please cite this article as: Almorza T, Muñoz-Hernández M, Lalueza A. Toxicidad neurológica por ertapenem en paciente con enfermedad renal crónica estadio IV. Enferm Infecc Microbiol Clin. 2017;35:607–608.

Copyright © 2016. Elsevier España, S.L.U. and Sociedad Española de Enfermedades Infecciosas y Microbiología Clínica
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos